TUESDAY, Aug. 20, 2019 (HealthDay News) -- Most reports of swallowing problems caused by dietary supplements involve seniors taking multivitamins or calcium supplements, according to a research letter published online Aug. 20 in the Annals of Internal Medicine.
Cecile Punzalan, M.D., from the U.S. Food and Drug Administration in College Park, Maryland, and colleagues used data from the FDA Center for Food Safety and Applied Nutrition Adverse Event Reporting System (2006 through 2015) to understand dietary supplement-associated adverse events caused by pill size.
The researchers found that of the 20,791 reported adverse events, in 19.1 percent of the cases, the patients indicated swallowing problems. Woman predominately filed these adverse swallowing reports (85.6 percent), which represented one-quarter of all adverse reports made by women. Of the roughly two-thirds of reports of swallowing problems that included age data, more than three-quarters (76.8 percent) involved adults aged 65 years or older. One in seven reports of swallowing problems cited serious adverse events, including three deaths due to supplement-induced airway obstruction or aspiration. Most reports of swallowing difficulty involved multivitamins (72.9 percent), followed by calcium supplements (17.3 percent). Ten dietary supplements were tied to more than three-quarters (76.4 percent) of swallowing problems and had a weighted mean pill length, width, and height of 19.3 mm, 9.8 mm, and 7.8 mm, respectively. Four in 10 reports of swallowing problems involved a single multivitamin product marketed to older women.
"These data identify a specific harm -- choking -- that may be preventable, particularly in older adults who regularly consume dietary supplements," the authors write.
Abstract/Full Text (subscription or payment may be required)